Tornadoes · United States · Tennessee · 2006

F1 tornado, Camden, Tennessee, April 2, 2006

This F1 tornado ran 0.2 miles across Benton County on April 2, 2006, touching down at 9:56 PM CDT and reaching 20 yards wide. It killed nobody, and did $10,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F1
Date
April 2, 2006
Touchdown
9:56 PM CDT (02:56 UTC)
Path length
0.2 miles (0.3 km)
Path width
20 yards (18 m)
Deaths
0
Injuries
0
Property damage
$10,000
County
Benton County
Touchdown point
36.030, -88.130
Lift-off point
36.030, -88.130
Record number
275

What the Weather Service recorded

Near U.S. Highway 641, about one mile south of the city limits, a substantial building at the King Trucking Company was destroyed. The roof was gone, and no walls were standing. Debris from this damage was found 2 miles east of this site.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 01:19 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the tornado touched down at Apr 2, 1:50 PM CDT, 8 hours 6 minutes earlier.

Area forecast discussion, Apr 2, 1:50 PM CDT, 8 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
150 PM CDT SUN APR 2 2006

.DISCUSSION...
MAIN QUESTION FOR THIS FORECAST IS CONVECTION THIS EVENING AND
TONIGHT. MOS GUIDANCE POPS SEEM ABNORMALLY LOW (20-30%) GIVEN
THE APPROACH OF A SIGNIFICANT SHORTWAVE TROUGH LATE TONIGHT.
MESOETA FORECAST SOUNDINGS SEEM TO ARGUE BOTH FOR AND AGAINST. A
LARGE PORTION OF THE COLUMN ABOVE 750MB DRIES OUT SIGNIFICANTLY WITH
PRECIPITABLE WATER DROPPING FROM 1.28 INCHES TO 0.94 INCHES IN 6
HOURS. IF THIS HAPPENS...IT WOULD LIKELY SIGNIFICANTLY LIMIT
THUNDERSTORM ACTIVITY. ON THE OTHER HAND...THE DRIER AIR ALOFT WOULD
BE MORE CONDUCIVE TO TSTM DOWNBURST WINDS FOR THE TSTMS THAT DO
MANAGE TO FORM. ALSO...THE FORECAST SOUNDINGS KEEP LIFTED INDICES
AT -4 OR LESS ALL NIGHT WITH TOTAL TOTALS NEAR OR ABOVE 50.

I GUESS THE UPSHOT OF THIS DATA IS THAT I WILL TAKE THE PATH OF
LEAST REGRET AND GO SIGNIFICANTLY ABOVE POPS AND WILL ALSO MENTION
THE POSSIBILITY OF SVR STORMS FOR THE EVENING HOURS...GIVEN THAT SELS
HAS ALL OF THE AREA IN A SLIGHT RISK OF SEVERE TSTMS.

WILL HANG ON TO A SLIGHT CHANCE OF RAIN FOR TOMORROW MORNING
UNTIL THE SFC RIDGE BEGINS TO MOVE IN AND SHUT OFF ANY CHANCE OF
RAIN. THE 1000-850 LAYER TEMPS INDICATE THAT THE COLD FRONT WONT
GET INTO NW MIDDLE TENNESSEE UNTIL 7 AM TOMORROW MORNING AND
PROGRESS RAPIDLY EWD ACROSS THE STATE DURING THE MORNING.

SFC RIDGE AFFECTS THE AREA FROM MON NGT THROUGH TUE NGT AS THE NEXT
LOW PRESSURE SYSTEM PUSHES INTO THE PLAINS ON WED AND GENERATES A
CHANCE OF RAIN FOR LATE WED NGT AND ON THU AS THE ASSOCD WRM FRONT
MOVES INTO THE AREA. CHANCE OF RAIN WILL CONTINUE AS THE LOW PUSHES
EWD ACROSS THE OHIO VALLEY...DRAGGING A COLD FRONT THROUGH THE STATE
SAT AM. &&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE    57  66  37  63 /  50  20   5   0
CLARKSVILLE  56  62  35  60 /  50  20   5   0
CROSSVILLE   56  64  35  58 /  60  30  10   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

JLM
Hazardous weather outlook, Apr 2, 5:30 AM CDT, 16 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT SUN APR 2 2006

TNZ005>011-022>034-056>066-075-077>080-093>095-031030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
530 AM CDT SUN APR 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A WARM FRONT WILL MOVE NORTHWARD ACROSS THE AREA TODAY AND
PRODUCE THE LIKELIHOOD FOR THUNDERSTORMS. A FEW OF THE
STORMS COULD BECOME SEVERE WITH HAIL AND DAMAGING WINDS.

A COLD FRONT WILL MOVE IN TONIGHT...AND BRING A SQUALL LINE
WITH IT. A FEW STORMS MAY BE SEVERE WITH HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER COLD FRONT IS EXPECTED LATE IN THE WEEK...ON
THURSDAY NIGHT AND FRIDAY...AND MAY PRODUCE ISOLATED
SEVERE THUNDERSTORMS IN THE MID STATE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL IS POSSIBLE TODAY AND TONIGHT.

19

In the hours before

Special weather statement, Apr 2, 8:07 PM CDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
807 PM CDT SUN APR 2 2006

TNZ005>011-022>034-056>066-075-077>080-093>095-030200-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
807 PM CDT SUN APR 2 2006

...TORNADO WATCH FOR A LARGE PART OF MIDDLE TENNESSEE UNTIL
1 AM CDT...

ANOTHER ROUND OF SEVERE THUNDERSTORMS IS HEADING TOWARD MIDDLE
TENNESSEE THIS EVENING. SUPERCELL STORMS WITH TORNADOES WILL BE
POSSIBLE IN MIDDLE TENNESSEE THROUGH 1 AM CDT MONDAY MORNING.

COUNTIES ALONG THE TENNESSEE RIVER BETWEEN MIDDLE AND WEST
TENNESSEE WILL THE FIRST TO BE AFFECTED.

IF YOU LIVE IN WESTERN MIDDLE TENNESSEE...WARNINGS MAY BE NEEDED
WITHIN THE NEXT HALF HOUR.

NOW IS THE TIME TO PREPARE WHERE YOU AND YOUR FAMILY WILL TAKE
SHELTER. GO TO A BASEMENT IF YOU HAVE ONE. IF NOT...MOVE INDOORS
TO AN INTERIOR CLOSET...NEAR THE CENTER OF THE HOUSE. PUT AS MANY
WALLS BETWEEN YOURSELF AND THE OUTSIDE WALLS....AND STAY AWAY FROM
WINDOWS.

BOYD
Special weather statement, Apr 2, 8:25 PM CDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
825 PM CDT SUN APR 2 2006

TNZ005-022>024-056-093-030200-
BENTON-HOUSTON-HUMPHREYS-PERRY-STEWART-WAYNE-
825 PM CDT SUN APR 2 2006

...TORNADO WATCH FOR A LARGE PART OF MIDDLE TENNESSEE UNTIL
1 AM CDT...

A TORNADO WARNING MAY BE NEEDED SHORTLY FOR BENTON COUNTY IN
WESTERN MIDDLE TENNESSEE. WE ARE MONITORING CLOSELY A STORM
ABOUT 20 MILES WEST OF CAMDEN. THIS STORM HAS CONTINUED
TO SHOW SIGNS OF CONTAINING A TORNADO.

IF YOU LIVE IN BENTON COUNTY. STAY ALERT...BY LISTENING TO
NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION.

THIS IS A DANGEROUS SITUATION.

NOW IS THE TIME TO PREPARE WHERE YOU AND YOUR FAMILY WILL TAKE
SHELTER. GO TO A BASEMENT IF YOU HAVE ONE. IF NOT...MOVE INDOORS
TO AN INTERIOR CLOSET...NEAR THE CENTER OF THE HOUSE. PUT AS MANY
WALLS BETWEEN YOURSELF AND THE OUTSIDE WALLS....AND STAY AWAY FROM
WINDOWS.

BOYD
Local storm report, Apr 2, 9:19 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
919 PM CDT SUN APR 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0907 PM     HAIL             2 N COLLINWOOD          35.21N 87.74W
04/02/2006  M0.88 INCH       WAYNE              TN   EMERGENCY MNGR

&&

MGIRODO
Local storm report, Apr 2, 9:46 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
946 PM CDT SUN APR 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     HAIL             WHITE HOUSE             36.46N 86.67W
04/02/2006  M1.50 INCH       ROBERTSON          TN   AMATEUR RADIO

&&

MGIRODO
Local storm report, Apr 2, 9:47 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
947 PM CDT SUN APR 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     HAIL             GALLATIN                36.38N 86.45W
04/02/2006  M0.88 INCH       SUMNER             TN   NWS EMPLOYEE

&&

MGIRODO
Local storm report, Apr 2, 9:51 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
951 PM CDT SUN APR 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     HAIL             3 SE LAWRENCEBURG       35.22N 87.30W
04/02/2006  M0.88 INCH       LAWRENCE           TN   TRAINED SPOTTER

&&

MGIRODO

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Nashville Metro, TN (KBNA), 00:00Z

2.9 hours before the tornado, 138 km from the path. April 3, 2006.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2006-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 80 joules per kilogram, CIN -308, lifted condensation level 1096 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2006-04-03The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 324 square meters per square second, 0 to 6 km bulk shear 42 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
80 J/kg
Mixed-layer CIN
-308 J/kg
Surface CAPE
77 J/kg
Mixed-layer LCL
1096 m above ground
0-6 km bulk shear
42 kt
0-1 km bulk shear
40 kt
0-1 km storm-relative helicity
324 m²/s²
0-3 km storm-relative helicity
318 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.9 K/km

Open this sounding in Storm Lab

The surface observations

Huntingdon (HZD), 31 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

This ground now

The live radar over the trackEvery 2006 tornado in TennesseeEvery tornado in Tennessee since 1950Warnings in force in Tennessee nowThe forecast where you are

The other tornadoes of April 2, 2006

66 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 23:47 PM CDTF0Davis, IA0.230
April 23:57 PM CDTF0Davis, IA0.125
April 24:03 PM CDTF2Van Buren, IA3.0100$30,000
April 24:15 PM CDTF1Van Buren, IA2.050$10,000
April 24:18 PM CDTF1Jefferson, IA0.350$10,000
April 24:19 PM CDTF1Van Buren, IA3.050$10,000
April 24:25 PM CDTF2Ralls, MO3.5350
April 24:46 PM CDTF2Washington, IA1.075$30,000
April 24:59 PM CDTF1Sharp, AR9.5100$100,000
April 25:00 PM CDTF0Saint Francois, MO0.150
April 25:00 PM CDTF1Washington, IA0.150$10,000
April 25:05 PM CDTF0Sainte Genevieve, MO2.040
April 25:06 PM CDTF0Warren, IA0.230
April 25:15 PM CDTF2Saint Clair, IL7.0100111
April 25:15 PM CDTF0Macoupin, IL2.030
April 25:15 PM CDTF0Macoupin, IL0.530
April 25:16 PM CDTF0Henderson, IL0.025
April 25:20 PM CDTF1McDonough, IL12.0233$150,000
April 25:21 PM CDTF0Madison, IL16.050
April 25:30 PM CDTF1Madison, IL2.0100
April 25:31 PM CDTF0Polk, IA0.230
April 25:35 PM CDTF0Macoupin, IL0.120
April 25:37 PM CDTF3Randolph, AR to MO77.08802177$86 million
April 25:41 PM CDTF0Montgomery, IL1.050
April 25:46 PM CDTF1Sangamon, IL0.5200
April 25:49 PM CDTF1Sangamon, IL2.0100
April 25:50 PM CDTF2Montgomery, IL20.0200
April 25:56 PM CDTF1Sangamon, IL1.0100
April 25:56 PM CDTF1Montgomery, IL2.2100
April 25:58 PM CDTF1Sangamon, IL1.0100
April 25:59 PM CDTF0Sangamon, IL1.350
April 26:00 PM CDTF2White, AR6.3100
April 26:06 PM CDTF1Sangamon, IL0.850
April 26:08 PM CDTF1Christian, IL6.33001
April 26:13 PM CDTF1Sangamon, IL1.51001
April 26:14 PM CDTF1Christian, IL6.0150
April 26:17 PM CDTF0Christian, IL0.150
April 26:20 PM CDTF1Christian, IL1.0100
April 26:22 PM CDTF0Menard, IL0.340
April 26:29 PM CDTF3Woodruff, AR38.05005$5.0 million
April 26:30 PM CDTF0Macon, IL0.130
April 26:30 PM CDTF2Macon, IL4.5300
April 26:32 PM CDTF0Logan, IL1.080
April 26:36 PM CDTF0Logan, IL2.550
April 26:36 PM CDTF1Macon, IL7.51503
April 26:42 PM CDTF0Cumberland, IL0.8100
April 26:43 PM CDTF0Scott, MO1.550$20,000
April 27:01 PM CDTF0DeWitt, IL0.130
April 27:08 PM CDTF0McLean, IL0.130
April 27:12 PM CDTF0McLean, IL0.550
April 27:13 PM CDTF1McLean, IL1.050
April 27:15 PM CDTF0Champaign, IL0.130
April 27:22 PM CDTF0McLean, IL2.650
April 27:25 PM CDTF0Champaign, IL0.350
April 27:31 PM CDTF0Ballard, KY0.130
April 27:32 PM CDTF3Dyer, TN18.08801670$20 million
April 29:07 PM EDTF1Lawrence, IN0.5100$100,000
April 28:09 PM CDTF3Gibson, TN31.0880644$27 million
April 29:25 PM EDTF1Tippecanoe, IN0.5100$50,000
April 29:37 PM EDTF1Jackson, IN0.5100$200,000

All 67 of them

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.